Uniform convergent multigrid methods for elliptic problems with strongly discontinuous coefficients

Jinchao Xu, Yunrong Zhu

Research output: Contribution to journalArticle

60 Scopus citations

Abstract

This paper gives a solution to an open problem concerning the performance of various multilevel preconditioners for the linear finite element approximation of second-order elliptic boundary value problems with strongly discontinuous coefficients. By analyzing the eigenvalue distribution of the BPX preconditioner and multigrid V-cycle preconditioner, we prove that only a small number of eigenvalues may deteriorate with respect to the discontinuous jump or meshsize, and we prove that all the other eigenvalues are bounded below and above nearly uniformly with respect to the jump and meshsize. As a result, we prove that the convergence rate of the preconditioned conjugate gradient methods is uniform with respect to the large jump and meshsize. We also present some numerical experiments to demonstrate the theoretical results.

Original languageEnglish (US)
Pages (from-to)77-105
Number of pages29
JournalMathematical Models and Methods in Applied Sciences
Volume18
Issue number1
DOIs
StatePublished - Jan 1 2008

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Modeling and Simulation
  • Applied Mathematics

Cite this